West Virginia, 2021

Winter Storm in West Virginia, January 30 to 31, 2021

January 30 to 31, 2021 · NWS RNK · 4 events in 4 counties and zones

A low pressure system moved out of the central Plains into the Ohio Valley, opening the Mid-Atlantic to southwesterly flow that was enriched with moisture. Along with the increasing moisture was rising temperatures, meaning precipitation types changed through the event as temperatures climbed.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure system moved out of the central Plains into the Ohio Valley, opening the Mid-Atlantic to southwesterly flow that was enriched with moisture. Along with the increasing moisture was rising temperatures, meaning precipitation types changed through the event as temperatures climbed. In the end, parts of West Virginia received a mix of snow and sleet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 30, 7:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 30, 7:20 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
720 PM EST Sat Jan 30 2021

.SYNOPSIS...
An winter storm will begin to affect the area tonight and
spreads widespread wintry precipitation across the region with
accumulating snow and ice into Sunday. Mountain snow showers
should continue with northwest flow through Monday and Tuesday
along with gusty winds. Dry and cold weather is expected
Wednesday into Thursday.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 715 PM EST Saturday...

Adjusted POPs a bit for timing of the initial band of
precipitation arriving from the southwest. Otherwise, new
guidance is consistent with previous thinking so no changes
necessary for impending winter storm.

Previous discussion...

Significant winter storm is still on track to reach the
forecast area beginning tonight and impacting the Appalachains
region through Sunday night. We will see a short break in the
action before the main precipitation shield arrives as the upper
low initially moves out of the south/central Plains and lifts
towards the Ohio Valley where it will stall. A surface cyclone
will follow suit and in doing so increase southerly flow,
providing a steady stream of moisture for the system to use.

Models are consistent in bringing a dry slot into the region
sometime later Sunday into Monday as a secondary low takes over
and begins to move up the Mid Atlantic coast. This will begin to
shut off precipitation for much of the area.

No change as far as the winter storm warnings and advisories.
We have increased snow totals slightly based on HREF and other
CAM models supporting a band developing somewhere in the
vicinity of SE WV/east central VA and migrating towards
Chesapeake Bay. In general our forecast area will see varying
amounts of snow, sleet, and freezing rain, with liquid rain
eventually for northern NC, south central VA, and parts of SE
WV. The majority of the snow will accumulate north of Rt 460,
where cold air will hang on the longest and coincide with the
mesoscale banding. Warm air arrives in the low to mid levels
and will support a wintry mix mainly after midnight tonight and
for much of Sunday. The warmer air will cut down snow totals
south of Rt 460; with those areas seeing a higher chance for
sleet and freezing rain.

Temperatures drop into the 20s and 30s tonight ahead of the WAA,
then increase and hover in the upper 20s in the higher terrain
to lower 30s for elsewhere.

&&

.SHORT TERM /SUNDAY NIGHT/...
As of 100 PM EST Saturday...

Mountain snow showers, gusty northwest winds, and frigid air will
persist throughout this forecast period.

By Sunday night, an area of low pressure off the Virginia coast will
take over as the dominant low for the departing winter storm.
Meanwhile, the upper level trough associated with this storm should
cross over the Appalachian Mountains. As it arrives, there could
still be a plethora of precipitation types with chances of freezing
rain and sleet along and east of the Blue Ridge and precipitation
transitioning to snow further to the west. Monday will see this
upslope precipitation persisting throughout the day with cloudy
skies and gusty northwest winds. Some of this moisture could spill
over into the Piedmont, so a slight chance of rain or snow remains
in the forecast although moisture will slowly begin to dwindle by
Monday evening.

As low pressure deepens off the Delaware and New Jersey shorelines
during Monday night into Tuesday, the pressure gradient will tighten
even more over the Mid Atlantic. As a result, the northwest wind
gusts will only increase with the possibility of advisory criteria
being reached in the higher elevations along the Blue Ridge from
Boone to Roanoke. The mountain snow showers should begin to fade on
Tuesday but could linger across portions of southeast West Virginia
into Tuesday night. All temperatures throughout this forecast period
were chopped below model guidance to account for existing snow and
ice cover along with the expected cold air advection. Wind chills
could drop into the single digits west of the Blue Ridge on Monday
night and possibly dive lower on Tuesday night. Cloud cover and wind
gusts were also increased as the model guidance is not picking up on
the shallow moisture and mountain wave activity that will take place
during a northwest flow regime.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 1230 PM EST Saturday...

The items of greatest interest during this portion of the forecast
will be gusty, potentially very gusty, winds on Wednesday and then
the return of precipitation chances at the end of the week.

On Wednesday, the area will still be experiencing the impact of the
slowly departing, and deepening, upper low that will be over or just
off shore of New England. Flow on the backside of this system still
be ushering in northwest winds across our region. Forecast 850mb
winds during the day are expected to range from 40 to 45 kts. While
certainty is not there yet to say whether we will or will not reach
wind advisory criteria at any particular location, it is safe to say
that the winds will be gusty. Likewise, while moisture is on the
decrease, confidence is high enough to believe there will be some
upslope cloud cover across the preferred regions of southeast West
Virginia, south into the Northern Mountains of North Carolina.
Additionally, with 850mb temperatures forecast over this same region
to be around -10 to -14 C, a few stray flurries should be possible
in the morning.

Wednesday night into Thursday night, an upper level shortwave ridge
is expected to move over our region, and then flatten into zonal
flow. This transition will be in response to a shortwave trough that
will be heading through the Great Lakes region. Guidance varies to
the degree this feature will impact our. However, the general
consensus is the bulk of the energy and moisture will remain north
of the area, and will race ahead of its southern trough axis,
leaving it in its wake, stalled over the Ohio Valley. For our
forecast, this equates to the chance of some light precipitation
over mainly over our southeast West Virginia counties Thursday
afternoon, with coverage to a lesser extent, east to the crest of
the Blue Ridge. Low level thermal profiles also differ between
models, so our forecast will be a basic rain versus snow forecast
based upon surface temperature alone. This places more light rain
over the aforementioned areas as compared to light snow.

Friday and Saturday offer decreasing confidence in the forecast
solution. The GFS has a cold front approaching the area Friday
night. The European solution suggests this same front is already
over the region Friday night. The Canadian solution is similar in
timing the GFS, but unlike the GFS and the European solutions, it did
not stall the Thursday system frontal boundary over the Ohio Valley.
Its solution has the Thursday front south of the area by
Friday/Saturday, and is loaded with precipitation, and thus blocking
off any return flow into our area. This keeps its solution for the
Friday night from the approaching cold front to be on the dry side.
Our forecast will reflect one that gives credence to the wetter
GFS/European solution with a general blend of their timing.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 715 PM EST Saturday...

Expect initial band of precipitation moving into the region
will be mainly snow at TAF sites and will time arrival based on
latest radar trends. However, there will be a gap between this
initial band and onset of main precipitation associated with
approaching winter storm and expect the bulk of significant
precipitation will arrive after Midnight/before daybreak. Expect
a mixed bag of precipitation types with KLWB the most likely to
remain mostly snow and KDAN the most likely to see the most
FZRA.

Cigs will trend down but may bounce around a bit before settling
to IFR/LIFR with onset of the main precipitation.

Winds will generally be light at TAF sites, through some gusty
conditions are possible on the hilltops west of the Blue Ridge.

Extended Aviation Discussion...

A winter storm is expected to impact the region through Monday
with a myriad of precipitation types... starting as snow
tonight, then transition to sleet and freezing rain Sunday and
Sunday night before going back to snow Monday into Tuesday. This
is expected to be a prolonged event and will have a multiday
impact to aviation with a high likelihood of sub-VFR conditions
in addition to periods of IFR/LIFR. Improving conditions are
expected for Tuesday and beyond with VFR returning for midweek.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Storm Warning from 10 PM this evening to 10 PM EST
     Sunday for VAZ010>020-022>024-032>035-043>047-058-059.
     Winter Weather Advisory from 10 PM this evening to 10 PM EST
     Sunday for VAZ007-009.
NC...Winter Storm Warning from 10 PM this evening to 10 PM EST
     Sunday for NCZ001>006-018>020.
WV...Winter Storm Warning from 10 PM this evening to 10 PM EST
     Sunday for WVZ042>044-507-508.

&&

SYNOPSIS...PM/PW
NEAR TERM...MBS/SH
SHORT TERM...PW
LONG TERM...DS
AVIATION...MBS/SH
Hazardous weather outlook, Jan 30, 1:16 PM EST, 7 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
116 PM EST Sat Jan 30 2021

NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-311830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
116 PM EST Sat Jan 30 2021

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 10 PM
EST SUNDAY...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

Gusty winds are likely Monday, along with additional snow showers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

VAZ007-009-311830-
Tazewell-Smyth-
116 PM EST Sat Jan 30 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Gusty winds are likely Monday, along with additional mountain snow
showers.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jan 30, 6:10 PM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
610 PM EST Sat Jan 30 2021

NCZ001>003-018>020-VAZ007-009-010-012-015-016-310030-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Wythe-Grayson-Carroll-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Yadkinville, Tazewell, Marion, Bland, Wytheville,
Independence, Whitetop, Troutdale, Volney, and Galax
610 PM EST Sat Jan 30 2021

...BAND OF MAINLY LIGHT SNOW MOVING INTO THE MOUNTAINS AND
FOOTHILLS EARLY THIS EVENING...

A band of mainly light snow will from the North Carolina mountains
to far southwest Virginia, and the North Carolina foothills
through 8pm. The snow may be mixed with rain in the lower
elevations. An inch or less of snow is expected with this band,
especially in the higher elevations. This will likely coat the
roads and lead to slick travel. This is not the main winter storm,
which will pick up later tonight.
Local storm report, Jan 30, 7:43 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
743 PM EST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     SNOW             2 SSE BOONE             36.18N 81.65W
01/30/2021  M1.0 INCH        WATAUGA            NC   OTHER FEDERAL

&&

WP
Special weather statement, Jan 30, 7:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
752 PM EST Sat Jan 30 2021

NCZ002>004-019-020-VAZ007-009>017-032-WVZ042-310200-
Alleghany NC-Surry-Stokes-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Patrick-
Mercer-
Including the cities of Sparta, Dobson, Danbury, Wilkesboro,
Yadkinville, Tazewell, Marion, Bland, Pearisburg, Wytheville,
Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale,
Volney, Galax, Floyd, Stuart, Bluefield, and Flat Top
752 PM EST Sat Jan 30 2021

...BAND OF MAINLY LIGHT SNOW TO BRING SOME ACCUMULATION..

A band of snow will continue to advance northeast through southern
West Virginia, the New River Valley, and Virginia foothills, south
into North Carolina this evening. Sleet may be mixed in at times.
An inch or less will occur with this band, and will cause some
slick spots on roads. Those traveling should be alert to reduced
visibilities and snow on the roads. This is not the main winter
storm, which will pick up overnight tonight.
Local storm report, Jan 30, 8:09 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 PM EST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     SNOW             2 NE MAPLE SPRINGS      36.21N 81.36W
01/30/2021  M0.5 INCH        WILKES             NC   COCORAHS

&&

WP
Local storm report, Jan 30, 8:52 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
852 PM EST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     SNOW             3 E FOSCOE              36.17N 81.71W
01/30/2021  E1.5 INCH        WATAUGA            NC   PUBLIC

&&
Local storm report, Jan 30, 8:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
853 PM EST SAT JAN 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0836 PM     SNOW             1 NNW MOUTH OF WILSON   36.59N 81.34W
01/30/2021  E1.0 INCH        GRAYSON            VA   PUBLIC

&&

VFJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Monroe

When
January 30, 9:00 PM EST to January 31, 8:14 AM EST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
37.560, -80.551 (the zone’s center; the record gives no point)

Mixed precipitation amounts across the county ranged from 2.7 inches of snowfall three miles west northwest of Raines Corner to 5.5 inches of snowfall one mile southwest of Alderson with 0.1 inches of sleet accumulation two miles of east northeast Wayside. Key impacts: slippery roads and sidewalks.

Winter Storm, Summers

When
January 30, 9:00 PM EST to January 31, 2:14 PM EST
Where
Summers forecast zone
Reported by
Trained Spotter
Coordinates
37.656, -80.859 (the zone’s center; the record gives no point)

Mixed precipitation amounts across the county ranged from 3.0 inches of snowfall in Hinton to 6.0 inches of snowfall three miles south of Hix with 0.1 inches of sleet accumulation in Hinton. Key impacts: slippery roads and sidewalks.

Winter Storm, Eastern Greenbrier

When
January 30, 9:45 PM EST to January 31, 2:14 PM EST
Where
Eastern Greenbrier forecast zone
Reported by
COOP Observer
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Snowfall amounts across this part of the county ranged from 5.0 inches of snowfall four miles northeast of Rainelle to 5.5 inches three miles north of Rupert. Key impacts: slippery roads and sidewalks.

Winter Storm, Western Greenbrier

When
January 30, 9:45 PM EST to January 31, 2:14 PM EST
Where
Western Greenbrier forecast zone
Reported by
Trained Spotter
Coordinates
37.947, -80.453 (the zone’s center; the record gives no point)

Snowfall amounts across this part of the county ranged from 4.0 inches of snowfall one mile southwest of White Sulfur Springs to 7.0 inches three miles southwest of Neola. Key impacts: slippery roads and sidewalks, impassable roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940231, 940232, 940228, 940230.